- Published on Friday, 08 July 2016 16:35
Researchers have found that increasing doses of cisplatin administered as treatment of germ cell tumors are associated with increased hearing loss at most of the tested frequencies, including 4, 6, 8, 10, and 12 kHz.
Cisplatin, a platinum-based cancer treatment, has been used in oncology for more than 40 years but is known to have ototoxic effects. The team of researchers from the University of Indiana and the Melvin and Bren Simon Cancer Center, led by Lois B. Travis MD, ScD, assessed 488 men enrolled in the Platinum Study, which is open at the Cancer Center and at seven other cancer treatment centers in the United States and Canada.
They found that every 100 mg/m2 increase in cumulative cisplatin dose was associated with a 3.2 dB impairment in hearing. Commenting on the results, Dr Travis said “Our findings suggest that healthcare providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing.”
“We are the first to show definitively that in a significant number of the cancer survivors, they have hearing loss above-and-beyond age-related hearing loss. They were of different ages – 20s to 60s – so this was a new analysis,” added co-author Robert Frisina, PhD.
These results were found for patients treated for testicular cancer, but the authors point out that the general conclusions they were able to draw are probably applicable to patients with other types of cancers that are also treated with cisplatin.Source: Frisina RD, et al. Comprehensive Audiometric Analysis of Hearing Impairment and Tinnitus After Cisplatin-Based Chemotherapy in Survivors of Adult-Onset Cancer. Journal of Clinical Oncology 2016 Jun 27; MedicalXpress